Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Springfield, MO

April 16, 20249 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Apr 16, 2024, 10:55 AM CDT for 9 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 16, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 10:55 AM CDT (15:55 UTC)
In effect from
Apr 16, 2024, 1:00 PM CDT
Expired
Apr 16, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS83 KSGF 161555
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1055 AM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-170100-
/O.NEW.KSGF.FW.W.0007.240416T1800Z-240417T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-
1055 AM CDT Tue Apr 16 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN MISSOURI AND
SOUTHEASTERN KANSAS...

The National Weather Service in Springfield has issued a Red Flag
Warning for strong winds and low humidity, which is in effect 
until 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 073 Bourbon, Fire 
  Weather Zone 077 Barton, Fire Weather Zone 078 Cedar, Fire 
  Weather Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire 
  Weather Zone 093 Newton, Fire Weather Zone 094 Lawrence, Fire 
  Weather Zone 097 Crawford, Fire Weather Zone 101 Cherokee and 
  Fire Weather Zone 101 McDonald.

* TIMING...

* WINDS...Southwest 20 to 30 mph with gusts up to 40 to 50 mph.

* RELATIVE HUMIDITY...As low as 15 to 25 percent.

* TEMPERATURES...Up to 81.

* IMPACTS...Any fires that develop will likely spread rapidly and
  be difficult to control, even for experienced professionals. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Titus
1 follow-up statement
986 
WWUS83 KSGF 170057
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
757 PM CDT Tue Apr 16 2024


KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-170200-
/O.EXP.KSGF.FW.W.0007.000000T0000Z-240417T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-
757 PM CDT Tue Apr 16 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
SOUTHEAST KANSAS AND WESTERN MISSOURI...

While humidity will remain low through the rest of the evening,
winds will continue to decrease which will lower the fire threat.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 16, 5:38 AM CDT, 5 hours 17 minutes earlier. Its key messages:

  • Potential for isolated to scattered strong to severe thunderstorms across the area at times this morning into early this evening. Large hail and damaging winds are the primary risks.
  • Windy conditions will develop today with southerly winds gusting up to 35-50 mph at times. The strongest winds will occur along and west of Highway 65.
  • Additional thunderstorm chances return Wednesday night into Thursday, with a few strong to severe storms possible possible.
Area forecast discussion, Apr 16, 5:38 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
538 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Potential for isolated to scattered strong to severe
  thunderstorms across the area at times this morning into early
  this evening. Large hail and damaging winds are the primary
  risks.

- Windy conditions will develop today with southerly winds
  gusting up to 35-50 mph at times. The strongest winds will
  occur along and west of Highway 65.

- Additional thunderstorm chances return Wednesday night into
  Thursday, with a few strong to severe storms possible possible.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 340 AM CDT Tue Apr 16 2024

The upper level low is located across western Kansas early this
morning with an area of surface low pressure located across
south central Nebraska. The upper level low will move northeast
across Kansas and Nebraska today before moving into Iowa this
evening. The surface low will track east across Nebraska also
moving into Iowa by this evening. As the surface low moves east,
the pressure gradient will tighten across the area allowing
gusty winds to develop across the region. The strongest winds
will impact locations across southeastern Kansas and west
central Missouri primarily west of Highway 65. Model momentum
transfer shows the potential for gusts up to 30 to 40 mph east
of Highway 65 with gusts up to 40 to 50 mph at times west of
Highway 65. Some localized gusts over 50 mph could be possible.
Issued a Wind Advisory for 9AM this morning through 7PM this
evening for locations generally along and west of Highway 65 and
along and north of Highway 60.

A cold front extends south from the surface low from south
central Nebraska into central Kansas. Storms have developed
along the front across north central Kansas into central
Nebraska early this morning. Additional storms have developed
ahead of the front across central Kansas early this evening.
This activity is likely elevated in nature. The area of
instability this activity is currently in will lift northeast
into northwestern Missouri early this morning. This activity
could clip the western portions of the area this morning,
bringing the risk for hail up to pennies. The cap should
increase to the east this morning, leading to the activity
weakening as it moves east of I-49.

Instability will redevelop from west to east across the area
later this morning into this afternoon as the cold front moves
east and as the upper level low lifts to the northeast across
the central Plains. The best instability will be north of the
area across Iowa into northern Missouri closer to the upper
level low. However, MLCAPE values of 700 to 1200 J/kg should be
able to develop across the area this afternoon and evening.
Scattered storms will develop and move east across the area as
the front moves east later this morning and especially this
afternoon ending from west to east early this evening. Deep
layer shear and instability should be able to support the
potential for a few strong to severe storms with hail up to the
size of golf balls possible with the strongest storms. Low level
wind shear will be on the weaker side through much of the day
but will start to increase across the eastern Ozarks by early
this evening as a low level jet develops. If storm cold pools
can congeal and line segments develop, there could be a low
risk for a brief spin up tornado in the line across the far
easterly portions of the area late this afternoon and evening.
Coverage in storms could be more limited across the area through
much of the afternoon, however coverage could start to increase
late this afternoon/early this evening over the far eastern
portions of the area. This activity will push east out of the
area early this evening.

The cold front will push from west to east across the area this
afternoon. Temperatures will not cool behind the front, however
a drier air mass will move into the area from west to east.
Afternoon humidity values of 25 to 35 percent will be possible
late this afternoon into early this evening generally along and
west of I-49. An elevated to significant fire weather risk will
be possible for areas along and west of I-49 this
afternoon/early this evening as the dry air mass combines with
gusty winds.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 340 AM CDT Tue Apr 16 2024

The upper level low will continue to move off to the northeast
into the Great Lakes region on Wednesday, with the surface
front will stalling across Arkansas during the day. Only a
slightly cooler air mass will be over the area as highs warm
into the upper 70s to the lower 80s.

The ensemble model members then indicate that an upper level
trough will move across the northern Plains late this week and
will move south through the region this weekend. Surface low
pressure will develop across the central Plains on Wednesday
with the stalled front across Arkansas lifting back north
across the area as a warm front Wednesday evening and night.
Elevated instability should be able to develop along and north
of the front allowing the potential for scattered storms. There
could be the potential for a few strong storms with hail being
the main risk. The upper level low will then push a cold front
southeast through the region on Thursday. Scattered storms will
once again be possible along and behind the frontal passage.
Enough instability may be in place for a few strong to severe
storms with hail the main risk.

A cooler air mass will being to move into the area Thursday
afternoon behind the front into this weekend. Highs in the lower
60s are expected on Friday with highs in the upper 50s on
Saturday. Highs in the lower 60s will occur again on Sunday.
Lows in the upper 30s to the lower 40s are expected Sunday and
Monday mornings, with some locations across the eastern Ozarks
possibly cooling into the middle 30s each morning.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 538 AM CDT Tue Apr 16 2024

Surface low pressure will continue to move east across the
central Plains today. Gusty southerly winds will continue to
develop this morning and occurring into this afternoon then
gradually weaken some this evening but remain gusty into tonight
as the low moves off to the northeast.

A cold front is also moving east across Kansas. Some MVFR
ceilings will occur ahead of the front for a few hours, but a
much drier air mass will advect into the region behind the front
with clouds clearing from west to east this afternoon.

Scattered storms will also be possible along the front as it
moves east through the area this morning into early this
evening. There is questions on coverage of storms across
southern Missouri.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for KSZ073-097-101.
MO...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for MOZ055-066>068-077>079-088>090-094.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Apr 16, 10:17 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1017 AM CDT Tue Apr 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171530-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1017 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated non thunderstorm wind risk.
  Extreme fire weather risk.

DISCUSSION...

A few strong to severe storms will be possible into early this
evening, mainly east of Highway 65. The strongest storms may
produce large hail up to the size of golf balls and damaging wind
gusts as the primary risks. There is a very low risk for a brief
tornado across the eastern Missouri Ozarks late this afternoon
into early this evening.

Gusty south to southwesterly winds will continue into this evening
with gusts up to 35 to 50 mph. The strongest winds are expected
west of Highway 65. A drier air mass will move into southeastern
Kansas and far western Missouri this afternoon behind the storms.
Elevated to significant fire weather danger will be possible along
and west of a line from Table Rock Lake to Springfield to Lake of
the Ozarks this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return Wednesday night into Thursday. There
is the potential for a few strong to severe thunderstorms with
this activity.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed late this morning into early
  this evening for portions of central Missouri and the eastern
  Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:33 AM CDTWind AdvisorySGFBarton, Benton, Cedar, Dade, Greene, Hickory and 5 more15 hr
Apr 16, 1:42 PM CDTSpecial Weather StatementSGFTexas33 min
Apr 16, 2:00 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas28 min

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.